Try it
Pharmacology · Cardiovascular drugs: toxicity
Sample itemA patient who overdosed on propranolol is bradycardic and hypotensive, and does not respond to atropine. Which drug is most appropriate?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Glucagon
Glucagon acts through its own Gs-coupled receptor to raise cyclic AMP in the myocardium, bypassing the blocked beta-receptors, and increases heart rate and contractility. High-dose insulin, calcium and vasopressors are other options in severe beta-blocker poisoning.
Option by option
A. Physostigmine
Physostigmine reverses anticholinergic poisoning and would worsen bradycardia.
B. Naloxone
Naloxone reverses opioid effects and does not help in beta-blocker poisoning.
C. Flumazenil
Flumazenil reverses benzodiazepines.
D. Glucagon (correct)
Correct. Glucagon raises myocardial cAMP independently of beta-receptors.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?